Idaho, 2014

Heavy Snow in Idaho, February 12 to 13, 2014

February 12 to 13, 2014 · NWS PIH · 5 events in 5 counties and zones

Nine to 20 inches of snow fell in the mountains of southeast Idaho with a strong Pacific storm system.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Nine to 20 inches of snow fell in the mountains of southeast Idaho with a strong Pacific storm system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 11, 12:42 PM MST, 12 hours 18 minutes earlier.

Area forecast discussion, Feb 11, 12:42 PM MST, 12 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1242 PM MST TUE FEB 11 2014

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT.
SIGNIFICANT PACIFIC MOISTURE SET TO MOVE INTO SOUTHEAST IDAHO
TONIGHT THROUGH THURSDAY. PACIFIC FRONTAL SYSTEM WILL MOVE ON
SHORE TONIGHT AND WARM FRONTAL BOUNDARY WILL SET UP ALONG THE
OREGON AND IDAHO BORDER WEDNESDAY. GOOD SET UP FOR HEAVY
PRECIPITATION ALONG THE WEST SLOPES OF THE CENTRAL MOUNTAINS AND
UPPER SNAKE AND CARIBOU HIGHLANDS AND IDAHO WASATCH. THIS IS A
WARM SYSTEM WITH SNOW LEVELS STARTING OUT AT AROUND 4500 FEET
TONIGHT AND RISING TO 6 THOUSAND TO AS HIGH AS 6700 FEET BY
WEDNESDAY EVENING. HAVE UPGRADED THE WATCHES TO WARNINGS AND
CONTINUED TO LIMIT TO ELEVATIONS ABOVE 6 THOUSAND FEET. HEAVIEST
SNOW WILL LIKELY BE ABOVE 7 THOUSAND FEET ELEVATION. EXPECT 8 TO
14 INCHES ABOVE 6 THOUSAND FEET WITH PRECIPITATION BECOMING ALL
RAIN BELOW THOSE LEVELS. SOME LOCAL AREAS COULD SEE UP TO 2 FEET
AT 7500 FEET OR HIGHER. STRONG WESTERLY WINDS WILL ACCOMPANY THE
SYSTEM WITH BLOWING AND DRIFTING SNOW EXPECTED ALONG MOUNTAIN
PASSES. COULD POTENTIALLY SEE FLOODING IN LOWER ELEVATIONS OF THE
WOOD RIVER REGION WHERE PRECIPITATION TURNS TO RAIN. HEAVIEST
PRECIPITATION IS EXPECTED BETWEEN 5 AM WEDNESDAY AND 5 AM THURSDAY.
PRECIPITATION SHOULD TAPER OFF THURSDAY AFTERNOON AND EVENING AS
GET A BRIEF BREAK BEFORE NEXT PACIFIC SYSTEM MOVES INTO SOUTHEAST
IDAHO FRIDAY.
GK

.LONG TERM...FRIDAY THROUGH TUESDAY. MOISTURE WILL CONTINUE TO
STREAM IN OFF THE PACIFIC AND KEEPING US UNDER GENERALLY WET AND
BREEZY CONDITIONS THROUGH THE WEEKEND. FRIDAY'S SYSTEM LOOKS TO BE
AN EVEN WARMER STORM WITH SNOW LEVELS RISING TO BETWEEN 7000-8000FT
WITH POTENTIALLY 6-12 INCHES ABOVE THOSE ELEVATIONS. THERE WILL BE
SOME BLOWING AND DRIFTING BUT WARMER TEMPERATURES WILL MITIGATE THAT
SOMEWHAT. WHAT IT WON'T HELP ALLEVIATE IS INCREASING AVALANCHE
CONCERNS. IT DOES APPEAR THAT SOME AREAS OUTSIDE OF THE CENTRAL
MOUNTAINS AND UPPER SNAKE HIGHLANDS WILL GET A BRIEF BREAK BEFORE
SUNDAY'S STORM AND COOL FRONT PUSH THROUGH EASTERN IDAHO. THAT FINAL
PUSH WILL LIKELY BE THE LOWEST RAIN/SNOW PRODUCER BUT IT WILL STILL
ADD TO THE MUCH NEEDED MOISTURE AMOUNTS WE ARE EXPECTING. ALTHOUGH
THE MODELS ARE ENSEMBLES ARE STILL A BIT CHAOTIC IN TERMS OF TIMING
THE MIDWEEK STORM...WE SHOULD SEE A DRIER PERIOD OF WEATHER FOR
EARLY NEXT WEEK.  KEYES

.AVIATION...SHOWERS AND LOWER CEILINGS ARE QUICKLY DIMINISHING OVER
MUCH OF EASTERN IDAHO THIS AFTERNOON. WE SHOULD BE VFR AT ALL SITES
UNTIL THIS EVENING AND OVERNIGHT. WE SHOULD SEE LOWER CLOUDS
REDEVELOPING AFTER DARK ACROSS AS MOISTURE INCREASES AHEAD OF OUR
NEXT STORM. WE SHOULD BE MOSTLY VFR WITH SOME LOCALIZED MVFR
CEILINGS. BETWEEN 3 AND 5AM...CONDITIONS WILL QUICKLY DETERIORATE AS
DEEP MOISTURE SURGES BACK INTO EASTERN IDAHO. WE SHOULD SEE MVFR/IFR
CONDITIONS AT ALL SITES THROUGH MOST OF TOMORROW. INITIALLY ALL
SITES WILL SEE SNOW OR A RAIN/SNOW MIX...BUT TRANSITION TO ALL RAIN
IN THE AFTERNOON. IT WILL ALSO BE BREEZY AT THE VALLEY SITES.  KEYES
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 5 AM WEDNESDAY TO 11 AM MST THURSDAY
ABOVE 6000 FEET FOR THE IDZ019-023-025.

WINTER STORM WARNING FROM 11 PM THIS EVENING TO 11 AM MST
THURSDAY ABOVE 6000 FEET FOR THE IDZ031.

WINTER STORM WARNING FROM 11 PM THIS EVENING TO 11 AM MST
THURSDAY IDZ018.

&&
Hazardous weather outlook, Feb 11, 4:32 AM MST, 20 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
432 AM MST TUE FEB 11 2014

IDZ017-020>022-032-121145-
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS-
LOST RIVER/PAHSIMEROI-
432 AM MST TUE FEB 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOISTURE WILL OVERSPREAD SOUTHEAST IDAHO EARLY WEDNESDAY BRINGING
RAIN TO THE SNAKE RIVER PLAIN AND SNOW IN THE HIGH COUNTRY ABOVE
6000 FEET. CHANCES OF PRECIPITATION WILL REMAIN HIGH THROUGH THE
WEEKEND...HOWEVER THERE MAY BE A FEW BREAKS. WINDS WILL INCREASE
WEDNESDAY AS WELL WITH SPEEDS REACHING 30 TO 35 MPH.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

IDZ018-019-023>025-031-121145-
SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-
432 AM MST TUE FEB 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO BEGIN LATE TONIGHT IN THE CENTRAL IDAHO
MOUNTAINS...WHICH WILL MARK THE BEGINNING OF A POTENTIAL MULTI-DAY
SNOWFALL. A WINTER STORM WATCH IS IN EFFECT FOR THE CENTRAL
MOUNTAINS STARTING TONIGHT. VISIT WEATHER.GOV/POCATELLO FOR
CURRENT WEATHER INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MODERATE TO HEAVY SNOW WILL CONTINUE OVER THE CENTRAL IDAHO
MOUNTAINS AND SPREAD INTO THE EASTERN HIGHLANDS AND WASATCH
MOUNTAINS. SNOW LEVELS WILL BE ABOVE 6000 FEET AND SNOWFALL MAY
PERSIST WELL INTO THURSDAY. WINDS WILL INCREASE WEDNESDAY AS WELL
WITH SPEEDS REACHING 30 TO 35 MPH. THIS MAY LEAD TO BLOWING AND
DRIFTING SNOW...REDUCING VISIBILITY AND MAKING TRAVEL DIFFICULT
ESPECIALLY THROUGH MOUNTAIN PASSES.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Big and Little Wood River Region

When
February 12, 1:00 AM MST to February 13, 4:00 AM MST
Where
Big and Little Wood River Region forecast zone
Reported by
SNOTEL

Area SNOTEL snow amounts were: Dollarhide Summit 9 inches, Galens 9 inches, Galena Summit 9 inches, Lost Wood Divide 9 inches, Vienna Mine 16 inches.

Heavy Snow, Wasatch Mountains/Iadho Portion

When
February 12, 2:00 AM MST to February 13, 4:00 AM MST
Where
Wasatch Mountains/Iadho Portion forecast zone
Reported by
SNOTEL

Heavy snow amounts at SNOTEL sites were Emigrant Summit with 11 inches and Slug Creek divide with 9 inches.

Heavy Snow, South Central Highlands

When
February 12, 3:00 AM MST to February 13, 4:00 AM MST
Where
South Central Highlands forecast zone
Reported by
SNOTEL

Area SNOTEL snowfall amounts were: Bostetter Ranger Station 12 inches, Howell Canyon 16 inches, and Magic Mountain 14 inches.

Heavy Snow, Caribou Highlands

When
February 12, 3:00 AM MST to February 13, 5:00 AM MST
Where
Caribou Highlands forecast zone
Reported by
SNOTEL

Area SNOTEL snowfall amounts were: 8 inches at Sedgwick Peak, 10 inches at Pine Creek Pass, 7 inches at Somsen Ranch.

Heavy Snow, Upper Snake Highlands

When
February 12, 4:00 AM MST to February 13, 4:00 AM MST
Where
Upper Snake Highlands forecast zone
Reported by
SNOTEL

Area SNOTEL snowfall amounts were: 20 inches at Black Bear, 16 inches at Phillips Bench, and 14 inches at White Elephant.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503016, 503015, 502999, 503002, 502997.